Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Sharp maximum norm error estimates for finite element approximations of the Stokes problem in $ 2$-D


Authors: R. Durán, R. H. Nochetto and Jun Ping Wang
Journal: Math. Comp. 51 (1988), 491-506
MSC: Primary 65N30; Secondary 65N15, 76-08, 76D99
DOI: https://doi.org/10.1090/S0025-5718-1988-0935076-9
MathSciNet review: 935076
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with finite element approximations of the Stokes equations in a plane bounded domain $ \Omega $, using the so-called velocity-pressure mixed formulation. Quasi-optimal error estimates in the maximum norm are derived for the velocity, its gradient and the pressure fields. The analysis relies on abstract properties which are in turn a consequence of the eixstence of a local projection operator $ {\Pi _h}$ satisfying

$\displaystyle \int_\Omega \operatorname{div}({\mathbf{v}} - {\Pi _h}{\mathbf{v}... ... = 0,\quad \forall {\mathbf{v}} \in {{[H_0^1(\Omega )]}^2},\forall q \in {M_h},$

where $ {M_h}$ is the finite element space associated with the pressure. Several examples for which this operator can be constructed locally illustrate the theory.

References [Enhancements On Off] (What's this?)

  • [1] S. Agmon, A. Douglis & L. Nirenberg, "Estimates near the boundary for solutions of elliptic partial differential equations satisfying general boundary conditions. I," Comm. Pure Appl. Math., v. 12, 1959, pp. 623-722. MR 0125307 (23:A2610)
  • [2] D. Arnold, F. Brezzi & M. Fortin, "A stable finite element for the Stokes equations," Calcolo, v. 21, 1984, pp. 337-344. MR 799997 (86m:65136)
  • [3] C. Bernardi & B. Raugel, "Analysis of some finite elements for the Stokes problem," Math. Comp., v. 44, 1985, pp. 71-79. MR 771031 (86b:65119)
  • [4] F. Brezzi, "On the existence, uniqueness and approximation of saddle-point problems arising from Lagrangian multipliers," RAIRO Anal. Numér., v. 2, 1974, pp. 129-151. MR 0365287 (51:1540)
  • [5] F. Brezzi & M. Fortin, book in preparation.
  • [6] F. Brezzi & J. Pitkäranta, "On the stabilization of finite element approximations of the Stokes equations," GAMM Conf., Kiel, 1984, pp. 11-19. MR 804083 (86j:65147)
  • [7] L. Cattabriga, "Su un problema al contorno relativo al sistema di equazioni di Stokes," Rend. Sem. Mat. Univ. Padova, v. 31, 1961, pp. 308-340. MR 0138894 (25:2334)
  • [8] P. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [9] M. Crouzeix & P. A. Raviart, "Conforming and non-conforming finite element methods for solving the stationary Stokes equations," RAIRO Anal. Numér., v. 7, 1973, pp. 33-76. MR 0343661 (49:8401)
  • [10] M. Dobrowolski & R. Rannacher, "Finite element methods for nonlinear elliptic systems of second order," Math. Nachr., v. 94, 1980, pp. 155-172. MR 582526 (81i:65087)
  • [11] T. Dupont & R. Scott, "Polynomial approximation of functions in Sobolev spaces," Math. Comp., v. 34, 1980, pp. 441-463. MR 559195 (81h:65014)
  • [12] R. S. Falk & J. E. Osborn, "Error estimates for mixed methods," RAIRO Anal. Numér., v. 14, 1980, pp. 249-277. MR 592753 (82j:65076)
  • [13] M. Fortin, "An analysis of the convergence of mixed finite element methods," RAIRO Anal. Numér., v. 11, 1977, pp. 341-354. MR 0464543 (57:4473)
  • [14] J. Frehse & R. Rannacher, "Eine $ {L^1}$-Fehlerabschätzung für diskrete Grundlösungen in der Methode der finiten Elemente," Bonner Math. Schriften, v. 89, 1976, pp. 92-114. MR 0471370 (57:11104)
  • [15] V. Girault & P. A. Raviart, Finite Element Methods for Navier-Stokes Equations, Springer-Verlag, Berlin and New York, 1986. MR 851383 (88b:65129)
  • [16] R. B. Kellogg & J. E. Osborn, "A regularity result for the Stokes problem in a convex polygon," J. Funct. Anal., v. 21, 1976, pp. 397-431. MR 0404849 (53:8649)
  • [17] F. Natterer, "Über die punktweise Konvergenz finiter Elemente," Numer. Math., v. 25, 1975, pp. 67-78. MR 0474884 (57:14514)
  • [18] J. A. Nitsche, " $ {L^\infty }$-convergence of finite element approximations," Mathematical Aspects of the Finite Element Methods, Lecture Notes in Math., vol. 606, Springer-Verlag, New York, 1977, pp. 261-274. MR 0488848 (58:8351)
  • [19] J. A. Nitsche, "Schauder estimates for finite element approximations of second order elliptic boundary value problems," Proc. of the Special Year in Numerical Analysis (I. Babuška, T.-P. Liu and J. Osborn, eds.), Lecture Notes 20, Univ. of Maryland, 1981, pp. 290-343.
  • [20] R. Rannacher & R. Scott, "Some optimal error estimates for piecewise linear finite element approximations," Math. Comp., v. 38, 1982, pp. 437-445. MR 645661 (83e:65180)
  • [21] R. Scholz, "Optimal $ {L^\infty }$ estimates for a mixed finite element method for elliptic and parabolic problems," Calcolo, v. 20, 1983, pp. 355-379. MR 761790 (86j:65164)
  • [22] R. Temam, Navier-Stokes Equations, North-Holland, Amsterdam, 1984. MR 769654 (86m:76003)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N15, 76-08, 76D99

Retrieve articles in all journals with MSC: 65N30, 65N15, 76-08, 76D99


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1988-0935076-9
Keywords: Finite element method, Stokes equation
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society